Thunderstorm Wind, Barry
- When
- May 13, 10:08 AM CST
- Where
- Barry County, Purdy
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -93.920
Thunderstorm wind gusts tore a roof off of a home.
Showers and thunderstorms developed across eastern Kansas and southern Missouri. Large hail and damaging winds were the primary severe hazards with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Showers and thunderstorms developed across eastern Kansas and southern Missouri. Large hail and damaging winds were the primary severe hazards with these storms. Eventually these storms developed into a squall line near the Highway 13 corridor, and produced wind damage in various locations east of Highway 13. Perhaps the most significant damage from these storms occurred in the form of a microburst near the community of Purdy. One mobile home was destroyed resulting in an injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 5:23 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT WED MAY 13 2009
...UPDATE TO AVIATION...
.DISCUSSION...
A STRENGTHENING OF THE MID LEVEL CAPPING INVERSION WAS EVIDENT ON
LATEST INFRARED SATELLITE AND RADAR TRENDS EARLY THIS MORNING AS
WELL AS ON MDCRS SOUNDINGS OVER TULSA SHOWING 11 DEG C NEAR 700 MB
AROUND 4Z. TO OUR NORTH AN MCS HAS DEVELOPED OVER CENTRAL NEBRASKA
AHEAD OF THE DEVELOPING COLD FRONT THAT WILL IMPACT OUR AREA LATER
TODAY.
HIGH CLOUDS FROM REMNANT WEAKENING STORMS OVER OKLAHOMA MAY SLOW
OUR WARM UP JUST A BIT EARLY TODAY...BUT STILL EXPECT TO SEE TEMPS
RISING INTO THE 80S AS THE WARM FRONT OVER EASTERN OKLAHOMA
SURGES NORTHWARD AIDED BY 850 MB WINDS OF 50-60 KNOTS. UNDERNEATH
THE BUILDING CAP OVER THE REGION...MU CAPES ARE PROGGED TO EXCEED
4000 J/KG OVER THE WESTERN SECTIONS OF THE FORECAST AREA BY THIS
AFTERNOON WITH 0-6KM BULK SHEAR STILL AROUND 20-30 KNOTS. 4KM WRF
OUTPUT FOR CONVECTIVE TRENDS TODAY SEEMS REASONABLE WITH SOME
POTENTIAL FOR RAPIDLY DEVELOPING SEVERE STORMS THIS AFTERNOON OVER
CENTRAL MO...OTHERWISE WE SHOULD SEE FAIRLY WIDESPREAD STORM
DEVELOPMENT DURING THE EVENING WHEN THE APPROACHING COLD FRONT AND
UPPER LEVEL TROUGH ERODE THE CAP.
NAM FORECAST SOUNDINGS CONTINUE TO SHOW PRECIPITABLE WATER OVER
1.75 INCHES WITH K INDEX AROUND 40. THIS SHOULD ALLOW STORMS TO
BECOME VERY EFFICIENT RAINFALL PRODUCERS TONIGHT AND HAVE EXPANDED
FLASH FLOOD WATCH TO THE SOUTHEAST. MAY MAKE SOME ADDITIONAL MINOR
ADJUSTMENTS BEFORE ZONE ISSUANCE.
WILL FOLLOW NAM FRONT MOVEMENT ON THURSDAY WITH EFFECTIVE COLD
POOL PUSHING THE FRONT FURTHER SOUTH INTO CENTRAL ARKANSAS AND
EXTREME SE MO BY THURSDAY MORNING. MAY SEE A FEW SHOWERS AND
STORMS LINGER AS UPPER TROUGH AND ACCOMPANYING SHORTWAVE ENERGY
MOVE ACROSS THE AREA. OTHERWISE LOOKS LIKE WE SEE A BIT OF A BREAK
FROM PRECIP UNTIL THURSDAY NIGHT/FRIDAY WHEN THE FRONT LIFTS BACK
TO THE NORTH AHEAD OF ANOTHER LEE SIDE TROUGH OVER THE HIGH
PLAINS. THE NEXT UPPER TROUGH FINALLY PUSHES A COLD FRONT THROUGH
THE AREA FRIDAY NIGHT AND EARLY SATURDAY. HAVE SPED UP THIS
PROGRESS A LITTLE IN LINE WITH RECENT MODEL TRENDS.
DRY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE LOOKING MORE
LIKELY FOR SUNDAY WITH A GRADUAL WARM UP INTO THE EARLY AND MID
PORTION OF NEXT WEEK WITH BOTH THE EMF AND GFS BUILDING A RIDGE
OVER THE REGION BY TUESDAY.
TERRY
&&
.AVIATION...
FOR THE 12Z KSGF AND KJLN TAFS...BREEZY AND GUSTY SOUTHERLY WINDS
WILL CONTINUE TO AFFECT THE AREA FOR MUCH OF THE DAY. LOW LEVEL
WIND SHEAR WILL CONTINUE TO BE AN AVIATION CONCERN THIS MORNING AS
A STRONG LOW LEVEL JET IS IN PLACE ACROSS THE AREA. A WEAK
DISTURBANCE IS PUSHING EAST ACROSS EASTERN KANSAS AND EASTERN
OKLAHOMA EARLY THIS MORNING. A VERY STRONG CAP IS IN PLACE ACROSS
THE AREA AND THINK IT WILL BE HARD PRESSED TO GET A SHOWER OR
THUNDERSTORM TO DEVELOP DUE TO THE CAP.
LATE THIS AFTERNOON INTO THE EVENING HOURS A COLD FRONT WILL DROP
SOUTH INTO THE REGION AND WILL HELP WEAKEN THE CAP. WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT THIS EVENING. IFR CONDITIONS WILL BE POSSIBLE WITHIN ANY
THUNDERSTORM ACTIVITY. STRONG TO SEVERE STORMS WILL BE POSSIBLE
THIS EVENING ALONG WITH HEAVY RAINFALL. COULD SEE A PERIOD OF
SHOWERS BEHIND THE FRONT...WITH ALL THE ACTIVITY EXPECTED TO MOVE
OUT OF THE AREA BY 9Z.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR MOZ055>058-066>071-077>083-088>095-101>103.
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 830 AM CDT WED MAY 13 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 830 AM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS OVER 80 MPH...TORNADOES...AND TORRENTIAL RAINFALL. AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND NORTH OF INTERSTATE 44 AFTER 1 PM. THE REST OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS AFTER 4 PM. DISCUSSION: NEAR THE SURFACE...AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WAS SPREADING NORTHWARD ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS EARLY THIS MORNING. IN THE MID LEVELS OF THE ATMOSPHERE...A STRONG CAPPING INVERSION WAS OVERSPREADING THE UNSTABLE AIRMASS. THE CAPPING INVERSION WILL SUPPRESS SEVERE STORM DEVELOPMENT ACROSS THE REGION THROUGH THE MORNING AND EARLY AFTERNOON. LATER TODAY...AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL WEAKEN THE CAPPING INVERSION AND ALLOW SEVERE THUNDERSTORMS TO DEVELOP OVER THE REGION. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MOST COMMON SEVERE STORM THREATS AS VERY INTENSE UPDRAFTS AND DOWNDRAFTS ARE EXPECTED TO DEVELOP. AN ISOLATED TORNADO THREAT WILL EXIST MAINLY OVER CENTRAL MISSOURI WHERE VERTICAL WIND SHEAR WILL BE MOST SUFFICIENT FOR SUPPORTING ROTATING UPDRAFTS. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE. WIND GUSTS TO 40 MPH WILL OCCUR ALONG AND WEST OF HIGHWAY 65 THROUGH THE MORNING AND AFTERNOON...AS A TIGHT PRESSURE GRADIENT SETS UP OVER THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY AS THE FRONT LIFTS BACK TO THE NORTH AS A WARM FRONT. ANOTHER COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION LATE FRIDAY NIGHT AND EARLY SATURDAY WITH ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE AREA. A SEVERE WEATHER BRIEFING WILL BE CONDUCTED AT 11 AM TODAY AND BROADCAST LIVE ON ALL NOAA WEATHER RADIO STATIONS WITHIN THE NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI FORECAST AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1042 AM CDT WED MAY 13 2009 MOZ095-096-104-131630- CHRISTIAN MO-DOUGLAS MO-TANEY MO- 1042 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CHRISTIAN...NORTHERN TANEY AND WESTERN DOUGLAS COUNTIES UNTIL 1130 AM CDT... AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERRIAM WOODS...OR 6 MILES NORTH OF FORSYTH...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ANGLE
The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 16:06 UTC.
22 thunderstorm wind, 10 hail, 2 funnel cloud, 2 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm wind gusts tore a roof off of a home.
Thunderstorm wind gusts knocked over a tree.
A trained spotter estimated 70 mph wind gusts.
Numerous trees were knocked over from thunderstorm wind gusts.
Thunderstorm wind gusts knocked over a few trees.
A large funnel cloud was observed by trained spotters just north of Milford near the Barton and Vernon county line.
A spotter estimated 70 mph wind gusts.
Excessive rainfall caused flash flooding of several county roads widespread across the county.
A COOP observer estimated 70 mph wind gusts.
Excessive rainfall caused flash flooding along several sections of Highway E and Highway D.
Severe thunderstorm wind gusts knocked over several trees and tree limbs.
A trained spotter observed a 61 mph wind gust.
The Springfield Automated Surface Observing System measured a 66 mph wind gust.
Power poles were knocked down from severe thunderstorm wind gusts near the intersection of Highway 65 and Sunshine.
Trained spotters observed a funnel cloud near the intersection of Highway 65 and Sunshine.
Severe thunderstorm wind gusts downed a few trees.
A microburst destroyed a mobile home. One injury resulted from this wind damage.
Large trees and power poles were knocked down from severe thunderstorm wind gusts.
Trained spotters observed 60 mph wind gusts.
Thunderstorm wind gusts knocked over a large tree across the road causing a vehicle accident.
Thunderstorm wind gusts knocked over some power poles.
Several tree limbs were knocked down across Highway U from severe thunderstorm wind gusts.
A home was destroyed from a large tree falling into the house.
Thunderstorm wind gusts downed a large tree across Highway K east of Pineville.
A barn caught on fire and burned to the ground from a lightning strike.
Thunderstorm wind gusts knocked over five trees along Highway K.
A spotter observed a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175748, 175750, 175726, 175727, 175728, 175729, 175730, 175754, 175753, 175738, 175731, 175732, 175733, 175755, 175724, 175756, 175725, 175739, 175734, 175736, 175735, 175758, 175757, 175740, 175737, 175743, 175741, 175742, 175759, 175746, 175747, 175751, 175745, 175744, 175749, 175752, 175760.